Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 356, NWS Blacksburg, VA

September 28, 20124 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 28, 2012, 1:54 PM EDT for 4 counties in Virginia. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 28, 2012, 1:54 PM EDT (17:54 UTC)
Expired
Sep 28, 2012, 3:00 PM EDT
In force
66 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties City of Danville, VA, City of Martinsville, VA, Henry County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 66 km from the middle of the area, began a volume at 17:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 28, 2:54 PM EDTTSTM WND DMG2 Nnw Blairs, VAONE TREE DOWN ALONG THE 800 BLOCK OF ROUTE 745 - MT VIEW RD
Sep 28, 2:54 PM EDTTSTM WND DMG3 Ssw Danville City, VAONE TREE DOWN ON CORNING DRIVE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 60 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
773 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

034 
WUUS51 KRNK 281754
SVRRNK
VAC089-143-590-690-281900-
/O.NEW.KRNK.SV.W.0356.120928T1754Z-120928T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
154 PM EDT FRI SEP 28 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA
  CITY OF DANVILLE IN SOUTH CENTRAL VIRGINIA
  EASTERN CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA
  EASTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 300 PM EDT.

* AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR CHATMOSS...OR NEAR MARTINSVILLE CITY...AND MOVING EAST AT 25
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  LEATHERWOOD...
  AXTON...
  SANDY RIVER...
  SWANSONVILLE...
  BLAIRS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3663 7989 3678 7983 3686 7938 3654 7927
      3655 7988
TIME...MOT...LOC 1754Z 273DEG 24KT 3670 7976

$$

DS
3 follow-up statements
032 
WWUS51 KRNK 281822
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
222 PM EDT FRI SEP 28 2012

VAC690-281831-
/O.CAN.KRNK.SV.W.0356.000000T0000Z-120928T1900Z/
CITY OF MARTINSVILLE VA-
222 PM EDT FRI SEP 28 2012

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF MARTINSVILLE... IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS MOVED EAST OF THE CITY OF 
MARTINSVILLE. THEREFORE...THE WARNING HAS BEEN CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3659 7988 3665 7983 3671 7977 3686 7938
      3654 7927 3655 7988
TIME...MOT...LOC 1821Z 281DEG 15KT 3664 7971

$$

VAC089-143-590-281900-
/O.CON.KRNK.SV.W.0356.000000T0000Z-120928T1900Z/
PITTSYLVANIA VA-CITY OF DANVILLE VA-HENRY VA-
222 PM EDT FRI SEP 28 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR THE CITY OF DANVILLE... SOUTHWESTERN PITTSYLVANIA AND
SOUTHEASTERN HENRY COUNTIES...

AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR AXTON...MOVING EAST AT
15 MPH. THE STORM HAS SHOWN SIGNS OF WEAKENING...BUT THE POTENTIAL 
STILL EXISTS FOR IT TO INTENSIFY.

LOCATIONS IMPACTED INCLUDE...
  AXTON...
  AIKEN SUMMIT...
  SANDY RIVER...
  CASCADE...
  WESTOVER HILLS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

&&

LAT...LON 3659 7988 3665 7983 3671 7977 3686 7938
      3654 7927 3655 7988
TIME...MOT...LOC 1821Z 281DEG 15KT 3664 7971

$$

DS
814 
WWUS51 KRNK 281846
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
246 PM EDT FRI SEP 28 2012

VAC089-281856-
/O.CAN.KRNK.SV.W.0356.000000T0000Z-120928T1900Z/
HENRY VA-
246 PM EDT FRI SEP 28 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HENRY COUNTY IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3655 7971 3662 7970 3666 7969 3673 7962
      3686 7938 3654 7927
TIME...MOT...LOC 1846Z 281DEG 15KT 3662 7958

$$

VAC143-590-281900-
/O.CON.KRNK.SV.W.0356.000000T0000Z-120928T1900Z/
PITTSYLVANIA VA-CITY OF DANVILLE VA-
246 PM EDT FRI SEP 28 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR THE CITY OF DANVILLE... SOUTHWESTERN PITTSYLVANIA COUNTY...

AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CASCADE...OR 7 MILES
NORTH OF MAYFIELD...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  CASCADE...
  WESTOVER HILLS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3655 7971 3662 7970 3666 7969 3673 7962
      3686 7938 3654 7927
TIME...MOT...LOC 1846Z 281DEG 15KT 3662 7958

$$
634 
WWUS51 KRNK 281900
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EDT FRI SEP 28 2012

VAC143-590-281911-
/O.EXP.KRNK.SV.W.0356.000000T0000Z-120928T1900Z/
PITTSYLVANIA VA-CITY OF DANVILLE VA-
300 PM EDT FRI SEP 28 2012

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF DANVILLE...
SOUTHWESTERN PITTSYLVANIA COUNTY EXPIRES AT 300 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3655 7971 3662 7970 3666 7969 3673 7962
      3686 7938 3654 7927
TIME...MOT...LOC 1846Z 281DEG 15KT 3661 7946

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 1:26 PM EDT, 28 minutes earlier.

Area forecast discussion, Sep 28, 1:26 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
126 PM EDT FRI SEP 28 2012

.SYNOPSIS...
A COLD FRONT WILL SAG SLOWLY SOUTH INTO THE AREA TONIGHT AND INTO
NORTH CAROLINA BY EARLY SATURDAY. THE FRONT WILL STALL OVER THE
CAROLINAS OVER THE WEEKEND INTO EARLY NEXT WEEK. LOW PRESSURE WILL
MOVE FROM THE GULF COAST INTO THE CAROLINAS ON TUESDAY AND
WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 945 AM EDT FRIDAY...

WAVE/VORT MOVING INTO SOUTHERN WVA ATTM THE MAIN PLAYER THIS
MORNING WITH BANDS OF SHRA/TSRA EXTENDING FROM AROUND THE SMALL
COMMA HEAD SOUTH INTO SW VA PER LATEST RADAR TRENDS. LATEST
GUIDANCE TAKES THIS IMPULSE NE ALONG THE FRONT INTO NORTH/CENTRAL
VA AND GRADUALLY DAMPENS IT THIS AFTERNOON AS THE SURFACE BOUNDARY
SAGS IN BY LATE IN THE DAY. EXPECT MUCH OF THE DEEPER CONVECTION
TO THE WEST TO WEAKEN PUSHING OUT EAST ACROSS THE MOUNTAINS GIVEN
LACK OF EARLY INSTABILITY BUT MAY BE ENOUGH SHRA/CLOUDS TO INHIBIT
HEATING THIS AFTERNOON. EXCEPTIONS LIKELY OVER THE FAR SOUTH AND
EAST WHERE DOWNSLOPING SEEN OFF MORNING RAOBS SHOULD ALLOW FOR
MORE BREAKS. HAVE ALREADY UPDATED TO BUMP POPS TO LIKELY A BIT
SOONER FAR WEST WHILE TRIMMING OUT EAST WHERE WILL STILL BE A FEW
HOURS PUSHING ANY SHRA OVER THE BLUE RIDGE. LEFT OVERALL LIKELY
POPS FOR MOST AREAS LATER IN THE AFTERNOON WHEN COMBO OF
WAVE/FRONT AND SOME HEATING SHOULD ALLOW FOR MORE WIDESPREAD SHRA
ACROSS THE CWA. TEMPS TRICKY AS EXPECT LITTLE IN THE WAY OF RISES
NW EARLY ON WHILE SEEING SOME SUN PIEDMONT AND FAR SOUTH.
THEREFORE BUMPED DOWN HIGHS IN THE WEST AND NORTH A FEW DEGREES
WHILE LEAVING THE EAST MOSTLY IN THE LOW 80S.

PREVIOUS DISCUSSION AS OF 420 AM EDT FRIDAY...

COLD FRONT TRAILS FROM LOW IN WESTERN PENNSYLVANIA TO ANOTHER LOW
IN WESTERN KENTUCKY. WATER VAPOR LOOP SHOWS A WELL DEFINED SHORT
WAVE ASSOCIATED WITH THE KENTUCKY LOW. THIS FEATURE WILL TRACK
EAST TODAY...REACHING THE FORECAST AREA THIS AFTERNOON. EXPECT THE
FRONT TO REMAIN ALONG A DC TO WESTERN KENTUCKY LINE THROUGH THE
DAY WITH A SLIGHT PUSH TO THE SOUTH TONIGHT AFTER THE LOW GOES BY.

SIMILAR TO THE PAST COUPLE OF DAYS EXPECT CLUSTERS OF SHOWERS AND
THUNDERSTORMS ALONG THE BOUNDARY TODAY AND TONIGHT. RADAR WAS
SHOWING SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS IN THE
WARM...MOIST AIR MASS AHEAD OF THE FRONT. LATEST RUC AND LOCAL WRF
DATA KEPT A MAJORITY OF THE SHOWERS AND THUNDERSTORMS IN THE
WESTERN COUNTY WARNING AREA THIS MORNING THEN MOVES A LINE OF
THUNDERSTORMS ACROSS THE FORECAST AREA BETWEEN 19Z/3PM AND
01Z/9PM. HAVE ALIGNED PROBABILITY OF PRECIPITATION TO FOLLOW THIS
TIMING AND PLACEMENT.

ONCE THE STORMS EXIT THE AREA THIS EVENING...THE CHANCE OF
SHOWERS AND ISOLATED THUNDERSTORMS CONTINUES OVERNIGHT WITH THE
FRONT ENTERING THE NORTHERN AND CENTRAL COUNTY WARNING AREA. CLOUD
COVER WILL GREATLY INFLUENCE THE INSTABILITY TODAY AND THE
LOCATIONS WITH THE HIGHEST POTENTIAL OF STRONG TO SEVERE STORMS.
WITH CLOUDS ALREADY SPREADING INTO THE WESTERN COUNTY WARNING
AREA...APPEARS THE BETTER THREAT FOR ANY SEVERE STORMS WILL BE IN
THE FOOTHILLS AND PIEDMONT WERE THERE WILL BE MORE HEATING AND
BETTER LAPSE RATES. WILL HIGHLIGHT THE SEVERE THREAT FOR THIS
REGION IN THE HAZARDOUS WEATHER OUTLOOK.

WITH THE FOOTHILLS AND PIEDMONT GETTING MORE SUN THIS MORNING HAVE
USE THE WARMER GUIDANCE AS A BASIS FOR AFTERNOON HIGH
TEMPERATURES. CLOUDS WILL KEEP HIGHS SLIGHTLY COOLER IN THE WEST.
WILL ALSO KEEP MINIMUM TEMPERATURES TONIGHT ON THE MILD
SIDE...WITH MUCH OF THE FORECAST AREA STILL ON THE WARM SIDE OF
THE FRONT.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 300 AM EDT FRIDAY...

AN UPPER LEVEL CLOSED OFF LOW WILL TRACK SOUTH FROM ONTARIO ON
SATURDAY TO NORTHWEST PENNSYLVANIA SUNDAY. THIS LOW WILL THEN TRACK
NORTHEAST OVER NEW YORK SUNDAY NIGHT. THIS LOW WILL MAINLY INFLUENCE
THE AREAS WEATHER BY KEEPING TEMPERATURES NEAR NORMAL ON SATURDAY
AND BELOW NORMAL SUNDAY. CAN NOT RULE OUT A STRAY MOUNTAIN SHOWERS AS
SHORT WAVES PIVOT AROUND THE LOW AND ACROSS THE APPALACHIANS.

MODELS ARE PAINTING SHOWERS ACROSS RNK SOUTH IN THE MORNING...THEN
IN THE PIEDMONT DURING THE AFTERNOON. AT FIRST...I DISREGARDED THESE
SHOWERS AS THE FRONT IS WELL SOUTH OF THE AREA AND THE SURFACE TO
LOW LEVEL FLOW IS NORTHERLY. IN FURTHER DISSECTING THE MODELS...THERE
IS AN 85H THETA-E BOUNDARY ALONG THE BLUE RIDGE FOR MUCH OF THE DAY.
FURTHERMORE...MID AND UPPER LEVEL JET STRUCTURE WOULD PROMOTE
SHOWERS TO FORM...ESPECIALLY IF LOW LEVEL MOISTURE IS SIGNIFICANT
ENOUGH. SO I AM CONVINCED SHOWERS WILL DEVELOP ACROSS THE SOUTH AND
EAST ON SATURDAY. HOWEVER...THINKING MODELS ARE OVER DONE ON
RAINFALL AMOUNTS WITH SOME DRIER AIR WORKING IN FROM THE NORTH.

THESE SHOWERS SHOULD FADE OR MOVE EAST OF THE AREA OVERNIGHT.
NEIGHBORING OFFICES IN THE EAST HAVE LOW CHANCE POPS FOR SUNDAY.
CONSIDERING THE FLIP-FLOP NATURE OF THE MODELS LATELY AND FORECAST
COLLABORATION...WILL ALSO HAVE LOW CHANCE POPS ACROSS THE PIEDMONT
SUNDAY. ANY SHOWERS WILL BE BRIEF AND THEREFORE LOOKING AT MORE OF A
DRY DAY. BY MONDAY MORNING...THE UPPER LEVEL LOW WILL TRACK TO THE
NORTHEAST AND HIGH PRESSURE FILLS IN BEHIND IT.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 300 PM EDT THURSDAY...

GFS IS DEFINITELY TRENDING TOWARD AN ECMWF SOLUTION NOW WITH MUCH
LESS AMPLITUDE WITH THE 500MB SHORT WAVE RIDING THROUGH THE UPPER
MIDWEST ON TUESDAY. PATTERN WILL ESSENTIALLY EVOLVE FROM A DEEP TROF
IN THE EAST ON SUNDAY TO A SPLIT FLOW REGIME BY MIDWEEK. HIGH
PRESSURE IS NOW PROGGED TO SET UP SHOP OFF THE COAST AND THIS WILL
BRING DEEP MOIST SLY FLOW INTO OUR AREA. ONE SURGE OF MOISTURE WILL
ARRIVE WITH A SHORT WAVE ON TUESDAY AND AGAIN ON THURSDAY WITH A BIT
OF A BREAK ON WEDNESDAY.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 1245 PM EDT FRIDAY...

INITIAL BATCH OF SHOWERS AND ISOLATED STORMS NOW PUSHING OUT TO
EAST OF THE BLUE RIDGE WITH GUSTY WINDS ASSOCIATED WITH THE
LEADING EDGE OF THE CONVECTION. THIS WILL CONTINUE TO BRING
PERIODS OF IFR/MVFR AT KLWB AND PERHAPS KLYH THRU 19Z/3 PM.
ADDITIONAL SHOWERS AND STORMS ARE EXPECTED TO DEVELOP ACROSS THE
EAST WITH SOME OF THIS COVERAGE LIKELY AFFECTING KDAN THIS
AFTERNOON. EXPECTING TO REMAIN VFR AT ALL OTHER SITES AS THE
REGION BRIEFLY SLIDES INTO A BREAK BETWEEN THE CURRENT WAVE AND
THE NEXT UPSTREAM IMPULSE OVER KY.

THIS NEXT WAVE WILL COMBINE WITH THE FRONT SINKING SOUTH TO BRING
ANOTHER ROUND OF SHRA/TSRA FROM WEST TO EAST LATE THIS AFTERNOON
INTO THIS EVENING. FRONT LOOKS TO SLIP THROUGH THE NW LATER
TONIGHT...AND PERHAPS REACHING THE VA/NC BORDER OVERNIGHT. LATEST
NAM QUITE BULLISH ON BRINGING IN IFR/LIFR FOG AND LOW CIGS BEHIND
THE EXITING SHRA THIS EVENING BUT LOOKS OVERDONE OUTSIDE OF SE WVA
WHERE HIGHER CONFIDENCE OF SEEING AT LEAST MVFR CIGS/VSBYS
TONIGHT. ELSW TRENDED CLOSER TO THE LATEST LAMP DATA WITH A COMP
TOWARD THE NAM LATE WHEN A PERIOD OF MVFR/IFR VSBYS/CIGS POSSIBLE
AT MOST LOCATIONS EXCLUDING KROA.

THE DEEPER MOISTURE ALONG THE FRONT GETS PUSHED INTO THE
CAROLINAS ON SATURDAY AND SUNDAY. HOWEVER WITH ANOTHER WAVE
RIPPLING ALONG THE FRONT TO THE SOUTH WILL LIKELY BE HARD TO ERODE
LOW CIGS OVER THE SOUTH UNTIL SAT AFTERNOON. SOME -RA ALSO
POSSIBLE MAINLY AROUND KDAN IN THE MORNING BUT WONT INCLUDE
MENTION ATTM WHILE KEEPING VFR CIGS MOST SPOTS UNTIL MID MORNING
AND INTO THE AFTERNOON AT KDAN. SHOULD FINALLY SEE CLOUDS AND A
RETURN TO VFR SAT NIGHT INTO SUNDAY WITH ONLY SOME RESIDUAL CLOUDS
AROUND OUT EAST SAT EVENING FOR NOW. LOW PRESSURE MOVING UP FROM
THE GULF WILL LIKELY BRING RAIN AND SUB VFR CONDITIONS LATER
MONDAY INTO TUESDAY FOLLOWED BY IMPROVING WEATHER TUESDAY.
&&

.EQUIPMENT...
THE KFCX DOPPLER RADAR WHICH SERVES THE ROANOKE AND SURROUNDING
AREA IS TENTATIVELY SCHEDULED TO BE TAKEN DOWN FOR SEVERAL DAYS
BEGINNING MONDAY OCTOBER 1ST FOR ITS UPGRADE TO DUAL POLARIZATION
TECHNOLOGY. NEIGHBORING DOPPLER RADARS AT STERLING VA (KLWX)...
WAKEFIELD VA (KAKQ)...RALEIGH NC (KRAX)...GREENVILLE-SPARTANBURG
SC (KGSP)...MORRISTOWN TN (KMRX)...AND CHARLESTON WV (KRLX) WILL
CONTINUE TO PROVIDE COVERAGE OVER PARTS OF THE KFCX AREA DURING
THE INSTALLATION.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/JH
NEAR TERM...AMS/JH
SHORT TERM...RCS
LONG TERM...MBS
AVIATION...AMS/JH/KM
EQUIPMENT...
Hazardous weather outlook, Sep 28, 5:43 AM EDT, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
543 AM EDT FRI SEP 28 2012

VAZ011-018>020-WVZ042>045-290945-
GILES-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
543 AM EDT FRI SEP 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ007-009-010-012>017-022>024-032>035-043>047-
058-059-290945-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
543 AM EDT FRI SEP 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED...MAINLY THIS AFTERNOON INTO
THE EARLY EVENING. A FEW OF THESE THUNDERSTORMS MAY BECOME
SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 28, 1:45 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 PM EDT FRI SEP 28 2012

NCZ019-281815-
WILKES NC-
145 PM EDT FRI SEP 28 2012

...A STRONG THUNDERSTORM WILL AFFECT WILKES COUNTY...

AT 142 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF
BOOMER...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR WILKESBORO RESERVOIR AROUND 155 PM...BOOMER
AROUND 200 PM AND MORAVIAN FALLS AROUND 210 PM.

LAT...LON 3602 8135 3604 8139 3607 8143 3609 8143
      3613 8112 3603 8112 3602 8117 3603 8118
      3602 8125 3599 8133

DS
Special weather statement, Sep 28, 1:48 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
148 PM EDT FRI SEP 28 2012

NCZ004-005-VAZ032-043-044-281830-
HENRY VA-PATRICK VA-PITTSYLVANIA VA-ROCKINGHAM NC-STOKES NC-
148 PM EDT FRI SEP 28 2012

...STRONG THUNDERSTORMS WILL AFFECT HENRY...PATRICK...PITTSYLVANIA...
ROCKINGHAM AND STOKES COUNTIES...

AT 146 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
NORTHEAST OF MARTINSVILLE CITY TO 5 MILES EAST OF PILOT MOUNTAIN...
MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR HANGING ROCK STATE PARK...LEATHERWOOD...
CHATMOSS...AND SANDY RIDGE AROUND 155 PM...MARTINSVILLE AIRPORT...
PRESTONVILLE...AND DANBURY AROUND 200 PM...SANDY RIVER...RIDGEWAY AND
AND RIDGEWAY AROUND 205 PM.

LAT...LON 3635 8045 3680 7982 3671 7926 3625 7997

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 8:23 PM EDTSpecial Weather StatementRNKCity of Buena Vista22 min
Sep 28, 1:48 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville42 min
Sep 28, 2:10 PM EDTSpecial Weather StatementRNKBuckingham35 min
Sep 28, 2:20 PM EDTSpecial Weather StatementRNKHalifax25 min
Sep 28, 2:48 PM EDTSpecial Weather StatementRNKHalifax42 min
Sep 28, 3:02 PM EDTSpecial Weather StatementRNKCity of Danville43 min
Sep 28, 3:21 PM EDTSpecial Weather StatementRNKHalifax39 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.